|Home | About | Journals | Submit | Contact Us | Français|
A 56-year-old man was admitted to the hospital with severe chest pain and tachycardia. He had recently begun chemotherapy for acute myelogenous leukemia. Electrocardiography showed ST-segment elevation in leads II, III, and aVF and changes in the lateral leads consistent with an inferior-wall myocardial infarction (MI) (Fig. 1). Catheterization revealed nonobstructive coronary disease without acute thrombus (Fig. 2). Cardiac magnetic resonance imaging showed an epicardial infiltrate with a noncoronary distribution in the mid-inferior wall and septum, with normal wall motion (Fig. 3). The endocardium was not involved.
Medical therapy was initiated for acute coronary syndrome, and the chest pain soon subsided. Computed tomography showed no pulmonary embolus. Cardiac enzyme levels normalized within 1 week, and cardiac medications were gradually discontinued. Follow-up echocardiography revealed a left ventricular ejection fraction of 0.60 with no wall-motion abnormality or identifiable abnormality in the echographic appearance of the inferior myocardium.
Given the patient's frailty and hemodynamic stability, no further invasive testing was done. His leukemia was resistant to standard chemotherapy. Consequent to more aggressive treatment regimens, he died of multiple infections.
Chloromas are local infiltrative masses, formed by immature granulocytes, that can complicate leukemia. We describe a cardiac chloroma that presented as an ST-elevation MI. The diagnosis was established premortem with cardiac magnetic resonance imaging instead of echocardiography.
Myocardial infarctions are not unusual in patients who have acute leukemia. In our patient, however, the infiltrates seen on cardiac magnetic resonance imaging could not have been coronary related, because the endocardium was spared (Fig. 3). Hence, leukemic thrombosis, acute coronary syndrome secondary to plaque rupture, and vasospasm were extremely unlikely. The remaining possibilities were chemotherapy-related cardiotoxicity or a chloroma. Cardiotoxicity was unlikely, because the patient had only recently started chemotherapy and had received a low dose. However, myelogenous leukemia is a known associate of local leukemic cell infiltration, which is given the name chloroma because of its distinctive appearance in skin lesions. To the best of our knowledge, there are no previously reported cases of possible chloroma presenting with electrocardiographic evidence of ST-elevation MI and normal catheterization results. In all previously reported cases of acute leukemia plus MI, coronary disease has been implicated. Moreover, our case underscores the value of cardiac magnetic resonance imaging using the inversion-recovery sequence for diagnosing chloromas.
Address for reprints: James M. Wilson, MD, 6624 Fannin St., Suite 2480, Houston, TX 77030